Texas, 2018Wildfire in Texas, March 10, 2018
March 10, 2018 · NWS EWX · 1 event in 1 county or zone
A volunteer firefighter was badly burned fighting a large grass fire on Tobias Rd. near Cordes Rd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A volunteer firefighter was badly burned fighting a large grass fire on Tobias Rd. near Cordes Rd. in Ellinger on March 10th. He died on March 23rd from his injuries at a hospital in San Antonio.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 10, 11:51 AM CST, 9 minutes earlier.
Area forecast discussion, Mar 10, 11:51 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1151 AM CST Sat Mar 10 2018
.AVIATION...
VFR conditions have broken out at all terminals as the morning clouds
have cleared. VFR flying conditions with southwest winds around 10
knots are expected through the afternoon. The big story for this TAF
period will be a cold front expected to move through South Central
Texas Sunday morning. Ahead of the front MVFR and possibly IFR cigs
will return across the I-35 corridor late tonight into the morning
hours. The front will arrive between 12z and 14z across the area with
strong north winds gusting up to 25 knots during the day behind it.
Ceilings will stick around through the day but should rise to MVFR
across Central Texas through the afternoon. There is a small chance
of showers right along the front, but these will be isolated and
light so they should not be impactful. As such, have left mention of
precipitation out of this TAF package.
&&
.PREV DISCUSSION... /ISSUED 1009 AM CST Sat Mar 10 2018/
MORNING UPDATE...
Did not make major changes to the short term period as the forecast
has been on track throughout the morning hours thus far. Only minor
change was an addition of slight chance PoPs for the 12-18Z time
frame tomorrow morning with the cold front passage. HREF, TTU-WRF,
and WPC PQPF are all indicating some measurable QPF with the frontal
passage but shouldn't be more than a few hundredths here or there.
Low level dry air may prevent much from reaching the ground as well
so radar coverage may indicate more rainfall than is actually being
realized at the surface in the morning. This should clear out with
the frontal passage and removed PoPs beyond 18Z tomorrow.
PREV DISCUSSION... /ISSUED 340 AM CST Sat Mar 10 2018/
SHORT TERM (Today through Sunday)...
A mid level short wave has moved east of our area taking a few weak
showers with it. A dryline currently over Western Texas will surge
east to along the I-35 corridor by late afternoon. Downslope flow
in its wake will lead to the hottest temperatures so far this year
with areas along the Rio Grande and far northern parts of the Hill
Country getting to around 90 or so while other areas warm into the
mid to upper 80s. These are well below the records for today which
are 92 at Austin Camp Mabry, 93 at Austin Bergstrom, 95 at San
Antonio, and 98 at Del Rio. Dryline lingers along the I-35 corridor
tonight, then a cold front plunges across our area on Sunday. There
is some weak isentropic lift associated with an upper level jet
streak and yet another mid level shortwave Sunday. Some Hi-res models
even generate some showers. Will wait for a better model consensus
before adding mention of showers to forecast, however, will go with
mostly cloudy skies. Cold advection and the clouds should keep highs
on Sunday 15 to 25 degrees cooler than today's.
LONG TERM (Sunday Night through Friday)...
Fair weather is expected early to middle of next week due to weak
upper level ridging and persistent surface ridging. Below normal
temperatures will prevail. The ridges move east late week allowing
for increasing moisture and a warming trend. Have maintained slight
chance POPs for Thursday into Friday as moisture depth due southerly
lower level flow and upward forcing due to another shortwave are
sufficient for isolated showers as indicated by the GFS. However, it
must be noted that the ECMWF shows showers only on Friday and with
less coverage as the GFS.
FIRE WEATHER...
In the wake of the dryline, this afternoon into early evening,
elevated fire weather conditions are expected across much of the Hill
Country to the Rio Grande Plains where humidities fall into the
teens and 20s with west to northwest winds of 10 to 15 mph. Further
to the west, near critical fire weather conditions are expected over
the Edwards Plateau to lower Pecos Valley where humidities will fall
into the single digits to lower teens with westerly winds of 15 to 20
mph and higher gusts.
In the wake of the cold front, on Sunday, elevated fire weather
conditions are expected across most areas due to northerly winds of
15 to 25 mph and gusty, however humidities will be higher, in the mid
20s to mid 30s, as temperatures will be colder.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 88 60 69 45 62 / 10 0 20 - 0
Austin Bergstrom Intl Airport 87 60 68 45 61 / 10 0 20 - 0
New Braunfels Muni Airport 87 60 72 47 62 / 10 0 20 - 0
Burnet Muni Airport 88 57 65 41 60 / - - 20 - 0
Del Rio Intl Airport 91 58 75 50 67 / 0 0 0 10 -
Georgetown Muni Airport 88 58 66 42 60 / 10 10 20 - 0
Hondo Muni Airport 88 58 75 48 66 / - 0 0 10 -
San Marcos Muni Airport 86 60 70 46 62 / 10 0 20 - 0
La Grange - Fayette Regional 85 63 71 46 61 / 10 10 20 - 0
San Antonio Intl Airport 87 61 72 48 64 / - 0 - 10 0
Stinson Muni Airport 88 62 74 50 65 / - 0 - 10 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Mesoscale/Aviation...Treadway
Synoptic/Grids...TB3
Public Service/Data Collection...33
Hazardous weather outlook, Mar 10, 4:44 AM CST, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
444 AM CST Sat Mar 10 2018
TXZ171>173-183>194-202>209-217>225-228-111045-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
444 AM CST Sat Mar 10 2018
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
This afternoon and early evening near critical fire weather
conditions are likely over the western Edwards Plateau and
elevated conditions are likely over the Hill Country and Rio
Grande Plains due to low relative humidity and breezy winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday afternoon elevated fire weather conditions are likely
across most of South Central Texas due to strong winds and low
relative humidity. Otherwise, no hazardous weather is expected at
this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Wildfire, Fayette
- When
- March 10, 12:00 PM CST to 6:00 PM CST
- Where
- Fayette forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 29.877, -96.920 (the zone’s center; the record gives no point)
A volunteer firefighter was badly burned fighting a large grass fire on Tobias Rd. near Cordes Rd. in Ellinger on March 10th. He died from his injuries on March 23rd at a hospital in San Antonio.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in South Dakota, March 10, 20183 deaths · 10 events
- Hail and Damaging Winds in Texas, March 10 to 11, 20182 deaths · 7 injured · $350,000 · 2.75 in hail · 26 events
- Tornadoes and Hail in Mississippi, March 10 to 12, 2018$312,000 · EF1 · 23 events
- Hail in Arkansas, March 10, 2018$95,000 · 2 in hail · 15 events
- Hail and Damaging Wind in Arkansas, March 10 to 11, 2018$107,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Arkansas, March 10, 20183.5 in hail · 27 events
- Hail in Oklahoma, March 10, 2018$15,000 · 1.75 in hail · 3 events
- Wildfire in Oklahoma, March 10 to 15, 20186 events
- Winter Weather in Iowa, March 10, 20183 events
- Winter Weather in Minnesota, March 10, 20183 events
- Hail in Mississippi, March 10, 20181 in hail · 2 events
- Winter Storm in Montana, March 10, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745482.